Alert archive / Alabama / Wind Advisories in 2008

Wind Advisory 7, NWS Birmingham, AL

October 23, 200816 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Oct 23, 2008, 8:37 PM CDT for 16 counties in Alabama. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2008, 8:37 PM CDT (01:37 UTC)
Expired
Oct 24, 2008, 4:00 AM CDT
In force
7 hr
Issued by
NWS Birmingham, AL

Counties Autauga County, AL, Barbour County, AL, Bullock County, AL, Chambers County, AL, Clay County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Tallapoosa County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KBMX 240137
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
837 PM CDT THU OCT 23 2008

...BREEZY CONDITIONS EXPECTED OVER THE NEXT FEW HOURS...

ALZ028-029-037-038-047-240400-
/O.NEW.KBMX.WI.Y.0007.081024T0137Z-081024T0400Z/
CLAY-RANDOLPH-TALLAPOOSA-CHAMBERS-LEE-
INCLUDING THE CITIES OF...ASHLAND...ROANOKE...ALEXANDER CITY...
DADEVILLE...VALLEY...LANETT...LAFAYETTE...AUBURN...OPELIKA
837 PM CDT THU OCT 23 2008

...WIND ADVISORY IN EFFECT UNTIL 11 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM CDT THIS EVENING. 

WIND GUSTS UP TO 45 MPH ARE POSSIBLE IN THE ADVISORY AREA. THESE
WINDS MAY KNOCK TREE BRANCHES DOWN AND PRODUCE MINOR POWER OUTAGES.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS MORE THAN 20 MPH...OR
WIND GUSTS GREATER THAN 30 MPH...ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS74 KBMX 240323
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1023 PM CDT THU OCT 23 2008

...BREEZY CONDITIONS INTO THE EARLY MORNING HOURS...

ALZ036-040>046-048>050-240900-
/O.EXB.KBMX.WI.Y.0007.000000T0000Z-081024T0900Z/
COOSA-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-
RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...ROCKFORD...SELMA...PRATTVILLE...
FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...MONTGOMERY...
TUSKEGEE...UNION SPRINGS...PHENIX CITY...TROY...EUFAULA
1023 PM CDT THU OCT 23 2008

...WIND ADVISORY IN EFFECT UNTIL 4 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM CDT FRIDAY. 

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE IN THE ADVISORY AREA. THESE
WINDS MAY KNOCK TREE BRANCHES DOWN AND PRODUCE MINOR POWER
OUTAGES.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS MORE THAN 20 MPH...OR
WIND GUSTS GREATER THAN 30 MPH...ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

ALZ028-029-037-038-047-240900-
/O.EXT.KBMX.WI.Y.0007.000000T0000Z-081024T0900Z/
CLAY-RANDOLPH-TALLAPOOSA-CHAMBERS-LEE-
INCLUDING THE CITIES OF...ASHLAND...ROANOKE...ALEXANDER CITY...
DADEVILLE...VALLEY...LANETT...LAFAYETTE...AUBURN...OPELIKA
1023 PM CDT THU OCT 23 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM CDT FRIDAY...

WIND GUSTS 35 TO 45 MPH ARE POSSIBLE IN THE ADVISORY AREA. THESE
WINDS MAY KNOCK TREE BRANCHES DOWN AND PRODUCE MINOR POWER
OUTAGES.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS MORE THAN 20 MPH...OR
WIND GUSTS GREATER THAN 30 MPH...ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Oct 23, 6:40 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Oct 23, 6:40 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CDT THU OCT 23 2008

.UPDATE...00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

AFTERNOON SURFACE ANALYSIS SHOWS COLD FRONT SLICING NORTH-SOUTH
THROUGH THE MIDDLE OF MISSISSIPPI...ATTACHED TO THE BIG SURFACE LOW
IN THE PLAINS.  RAINFALL ASSOCIATED WITH THE FRONT HAS BEEN MAKING
SLOW EASTWARD PROGRESS TODAY...AND IT STILL LOOKS LIKE IT IS AT
LEAST SEVERAL HOURS AWAY FROM BRINGING ANY MEASURABLE RAIN INTO THE
WESTERN COUNTIES.

MEANWHILE...WEAKER DISTURBANCE IN THE NORTHERN GULF HAS STARTED TO
SPREAD ANOTHER LARGE MASS OF RAIN INTO THE FLORIDA PANHANDLE...AND
THIS COULD END UP BEING THE PRIMARY RAIN MAKER FOR CENTRAL ALABAMA
OVERNIGHT.

AND THEN THERE IS THE COLD AIR DAMMING WEDGE...WHICH IS SETTING UP
NICELY.  DEWPOINTS HAVE DROPPED INTO 30S IN NORTH GEORGIA ALL THE
WAY INTO NORTHEAST ALABAMA...WHICH IS SOME 5-10 DEGREES LOWER THAN
PREVIOUS GUIDANCE WAS ADVERTISING.  JUST ON A WHIM...LOOKING AT
SURFACE WET BULBS THIS AFTERNOON YIELDS VALUES BELOW 50 FROM
JASPER...BIRMINGHAM...ROCKFORD...DADEVILLE...AND AUBURN...EAST AND
NORTH.  ONCE THE RAIN MAKES ITS BIG PUSH INTO THE AREA...WE COULD
START TO SEE TEMPS QUICKLY DROP TOWARDS THOSE VALUES.  I THINK THAT
THE MODELS ARE UNDERPLAYING THE EFFECTS OF THE COLD AIR DAMMING
WEDGE...ESPECIALLY THE ADVECTION OF THE LOWER DEWPOINTS INTO EASTERN
ALABAMA. WILL THEREFORE UNDERCUT MOS LOWS TONIGHT BY SEVERAL DEGREES.

/61/

GOOD RUN TO RUN CONSISTENCY AMONG MODELS MEANS LITTLE CHANGE IN
FORECAST PHILOSOPHY REGARDING EVOLVING WEATHER SYSTEM. IT DOES
APPEAR THAT RAINFALL MAY BE LIMITED OVER MOST OF THE FORECAST
AREA FRIDAY. THERE ARE TWO SYSTEMS WHICH ARE COMPETING FOR
PROMINENCE AND IT LOOKS LIKE GULF COAST SYSTEM WILL GRAB MOST OF
THE LIMELIGHT AS IT STAYS WELL TO THE SOUTH OF CENTRAL ALABAMA AND
ROBS AREA OF RICHER TROPICAL MOISTURE. DEEP CUT-OFF UPPER LOW IS
IMPRESSIVE ON SATELLITE...BUT HAS NOT PRODUCED MUCH RAINFALL
ACROSS MISSISSIPPI TODAY. STRONG DRY WEDGE OVER AREA WILL ALSO
KEEP RAINFALL TOTALS LIMITED. BEST NEWS IS THAT THE UPPER LEVEL
SYSTEM IS MOVING SLOWLY EASTWARD SO AT LEAST RAIN WILL CONTINUE
THROUGH A GOOD PART OF THE DAY FRIDAY.

RAIN WILL END FROM WEST TO EAST ON FRIDAY WITH RAIN SHIELD MOVING
EAST OF I-65 BY NOONTIME FRIDAY AND MOSTLY OUT OF EAST ALABAMA BY
SUNSET FRIDAY. GOOD LOW LEVEL DRY SLOT BEHIND EXITING GULF LOW
WILL BRING CLEARING SKIES TO AREA FRIDAY NIGHT. DEPENDING ON HOW
QUICKLY SKIES CLEAR AND AMOUNT OF LOW LEVEL DRYING...FOG MAY BE A
PROBLEM FRIDAY NIGHT. A VERY NICE WEEKEND ON TAP AS UPPER TROF
LIFTS OUT QUICKLY AS NEXT SHORT WAVE TROF DROPS INTO THE PLAINS
STATES.

A FAST MOVING COLD FRONT WILL PUSH THROUGH CENTRAL ALABAMA ON
MONDAY. THERE WILL BE SOME CLOUDS ASSOCIATED WITH FRONT AND GFS
INDICATES SOME LIGHT RAIN POSSIBLE...BUT MOISTURE WILL BE LIMITED AND
WILL LEAVE DRY FORECAST FOR NOW. COLDEST AIR OF THE SEASON ARRIVES
MONDAY NIGHT AND AS UPPER TROF DIGS FAR SOUTH ACROSS EASTERN UNITED
STATES. LOWEST THICKNESS VALUES WILL BE OVER AREA TUESDAY MORNING
BUT SURFACE WINDS WILL KEEP TEMPERATURES UP SLIGHTLY. BEST
RADIATIONAL COOLING WILL BE TUESDAY NIGHT AS SURFACE RIDGE BUILDS
OVER AREA...BUT COLDEST AIR IS ALREADY EXITING TO THE EAST. BOTH
TUESDAY AND WEDNESDAY MORNING MAY SEE A FEW LOCATIONS ACROSS NORTH
ALABAMA DIP TO NEAR FREEZING...WITH BEST CHANCES FOR FROST
WEDNESDAY MORNING.

58/ROSE

&&

.AVIATION...00Z TAF DISCUSSION.

FLYING CONDITIONS ARE EXPECTED TO DETERIORATE SIGNIFICANTLY
OVERNIGHT.  TWO AREAS OF PRECIPITATION WILL AFFECT ALABAMA...ONE
FROM THE SOUTH MOVING NORTHEAST...AND A DEVELOPING AREA FROM THE
WEST MOVING EAST.  ALL TAF SITES ARE EXPECTED TO GET
WET...PARTICULARLY BETWEEN 06Z AND 18Z.  THE PRECIPITATION WILL BE
MAINLY IN THE FORM OF WIDESPREAD RAIN...BUT SOME ELEVATED
THUNDERSTORMS ARE POSSIBLE...EVEN THOUGH NOT INCLUDED IN THE TAFS.
FLIGHT CATEGORIES WILL DROP FROM VFR TO MVFR CEILING BEFORE
06Z...AND OCCASIONAL IFR AND LIFR CEILINGS ARE EXPECED TO DEVELOP
BETWEEN 06Z AND 09Z.  CONDITIONS SHOULD IMPROVE FROM THE WEST AFTER
18Z.

03

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     49  61  44  65  38 / 100 100  30  10  10
ANNISTON    50  62  47  65  40 / 100 100  30  10   0
BIRMINGHAM  51  61  45  68  42 / 100 100  20  10   0
TUSCALOOSA  51  65  46  68  41 / 100  90  10  10   0
CALERA      51  63  47  68  43 / 100 100  20  10   0
AUBURN      51  59  49  72  42 / 100 100  30   0  10
MONTGOMERY  54  66  49  72  43 / 100 100  20   0   0
TROY        55  66  47  74  41 / 100  90  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Oct 23, 8:05 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
805 PM CDT THU OCT 23 2008

ALZ011>015-017>050-241730-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
805 PM CDT THU OCT 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GUSTY EAST WINDS OF 10 TO 20 MPH WILL PERSIST UNTIL AT LEAST
MIDNIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT...ESPECIALLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL MOVE THROUGH THE AREA MONDAY MORNING BRINGING IN
THE COLDEST TEMPERATURES OF THE SEASON SO FAR. TEMPERATURES
TUESDAY AND WEDNESDAY MORNINGS COULD APPROACH FREEZING IN PARTS OF
NORTH CENTRAL ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY DURING THE PERIOD.

Nearby

Wind Advisories in Alabama, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.